[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
From the Archives of the Archives
January 1999

A look at the past . . .

Arch Ophthalmol. 1999;117(1):40. doi:10.1001/archopht.117.1.40

Half an hour after a toxic dose of quinine is given to a dog, the retinal vessels become greatly constricted and vision is completely lost. After two or three days, a fair degree of vision returns, as a rule, and remains unless another dose is given.

In this investigation a number of dogs were killed at periods ranging from two hours to seven weeks after the first injection of quinine, and the eyes, optic nerves, brains and cords were examined by the Nissl methylen-blue method for cell changes and the Marchi osmic-acid method for nerve-fibre changes. Two hours after injection no changes were found. Retinas examined on the third day after several toxic doses had been given, revealed degenerative changes in a few ganglion cells (vacuolation, paleness and absence of chromophilic granules, breaking down of the cell body), and changes in the nerve fibres (a deposition in the nerve-fibre layer of large globules of a myelin-like character). On the 9th and 17th days more ganglion cells were found affected and more myelin globules were present. On the 17th day the first changes in the optic nerve were noticed, consisting in a breaking down of the medullary sheaths of a number of fibres. On the 42d and 47th days, the ganglion-cell layer and the nerve-fibre layer had almost entirely disappeared, leaving large cavities, and the myelin globules were no longer present. Many of the fibres of the optic nerve were broken down, and the degeneration of the nerve could be traced up to the termination of its fibres in the external geniculate body and pulvinar.

×